Alert archive / New York / Small Craft Advisories in 2025

Small Craft Advisory 102, NWS Buffalo, NY

December 16, 2025

NWS Buffalo, NY issued this small craft advisory at Dec 16, 2025, 3:13 AM EST. It took effect at Dec 16, 2025, 1:00 PM EST. It was in force for 37 hr.

The area

The counties it named.

The facts

Issued
Dec 16, 2025, 3:13 AM EST (08:13 UTC)
In effect from
Dec 16, 2025, 1:00 PM EST
Expired
Dec 18, 2025, 2:06 AM EST
In force
37 hr
Issued by
NWS Buffalo, NY

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Dec 16, 1:55 AM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Dec 16, 1:55 AM EST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
155 AM EST Tue Dec 16 2025

.SYNOPSIS...
Lake effect snow east of Lake Erie will end early this morning, with
the lake snow east of Lake Ontario ending by late morning. Dry
weather will return this afternoon through tonight, before a cold
front moves through the eastern Great Lakes Wednesday with a chance
of a few light rain and wet snow showers, especially east of Lake
Ontario. It will turn windy tonight through Wednesday, with the
strongest gusts northeast of Lake Erie. A warming trend will last
through Thursday before a strong cold front crosses the region
Thursday night bringing rain and strong wind gusts. Much colder air
will pour back into the area Friday behind the cold front with a
brief period of lake effect snow showers.

&&

.NEAR TERM /THROUGH TONIGHT/...
Lake effect snow will continue to weaken through the morning hours
as inversion heights lower and synoptic scale moisture moves off.

Off Lake Erie...

A weak band of light snow northeast of the Lake from Buffalo to
Batavia early this morning will continue to drift south and shrink
in coverage through daybreak, and should end altogether no later
than mid morning. Any additional accumulations will be light, with
an inch or less in most locations. If precipitation lasts until mid
morning, it may end as a brief period of patchy freezing drizzle as
shallowing moisture profiles remove ice nuclei from the cloud
bearing layer. The lastest model trends suggest the precip will end
prior to this occurring.

Off Lake Ontario...

A band of light to moderate snow over central Jefferson County will
settle a little farther south to southern Jefferson and northwest
Lewis counties through the wee hours of the morning. Snowfall rates
may still reach 1-2" per hour before daybreak in this band.
Thereafter, expect a quick weakening trend through the morning hours
as the band moves back north across Watertown to the Thousand
Islands region and dissipates by midday. Additional accumulations of
3-6" are possible from 1AM Tuesday through the end of the event in
the most persistent bands across southern Jefferson County.

Similar to Lake Erie, if precipitation lasts until midday, it may
end as a brief period of patchy freezing drizzle as shallowing
moisture profiles remove ice nuclei from the cloud bearing layer.
The lastest model trends suggest the precip will end prior to this
occurring.

Following the end of the lake effect, the rest of today will be dry.
There may be a brief period of partial sunshine later this morning
through early afternoon before clouds increase again from northwest
to southeast ahead of an approaching cold front.

A 40-50 knot low level jet will propagate across the eastern Great
Lakes tonight ahead of the cold front. Lapse rates will be poor in a
warm advection regime ahead of the front so full mixing will not be
realized in most locations. The one exception will be northeast of
Lake Erie, where local modification of the boundary layer with flow
off the lake will allow for better mixing and the potential of 35-45
mph gusts overnight across the Niagara Frontier. Downslope winds may
also bring 35-45 mph gusts to the Lake Erie shore of Chautauqua
County tonight.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
The pattern remains progressive through the end of the work week,
with a sharp shortwave trough moving across the Great Lakes region
to kick things off on Wednesday. A relatively warm airmass will move
across the region with 850mb temperatures near +5C. Ongoing warm air
advection will result in mid to upper 30s across the lake plains in
the morning, increasing to the upper 30s to low 40s by mid-day.
Temperatures will climb above freezing across the higher terrain
during the day. A cold front will move across the region Wednesday
afternoon. Breezy, southwesterly winds are expected. Deep forcing
from an approaching shortwave trough and surface front will support
light rain and snow showers Wednesday, with greater support across
the Tug Hill region. There will likely be a brief period of rain or
snow showers southeast of Buffalo Wednesday morning. About an inch
of snow is possible on the Tug Hill and little to no accumulation
elsewhere.

A brief period of cold air advection will take place late Wednesday
before a mid-level ridge axis moves across the region Wednesday
night. Temperatures will begin to rise late Wednesday night as a
southerly flow increases across the region. The pattern becomes more
amplified as an upper level trough digs into the Plains and strong
ridging occurs across the Northeast Thursday. A surface low is
expected to move from the Plains to the central Great Lakes before
moving into western Quebec by Friday morning. There remains
uncertainty in the intensity and exact track, however there is
medium to high confidence that the low will move northwest of the
forecast area. A low level jet will strengthen over the forecast
area Thursday-Thursday evening. Mean 850mb winds will peak at 60
knots across the region, however a staunch inversion will keep these
winds aloft, for most places. A south-southeast wind will support
the potential for strong downslope winds along the Chautauqua Ridge
into southern Erie county and across the northern Tug Hill region
Thursday through Thursday evening. At this time, wind gusts up to 60
mph are possible if surface winds average 150-170 degrees. There
remains some uncertainty in surface wind direction. Elsewhere, a
tight pressure gradient will maintain breezy, southerly winds
Thursday through Thursday evening. Warm weather is expected Thursday
with temperatures rising into the low to mid 40s across the forecast
area.

A cold front associated with the surface low is expected to move
across Thursday night. Increasing moisture and lift will support
rain Thursday into Thursday evening. Strong cold air advection will
move into the region from west to east behind the front and any rain
will change to snow by Friday morning. The core of the strongest
winds will be ahead of the cold front, however 40 to 50 knots at
850mb may create a period for strong gusty winds Thursday night.
Back to winter-like weather Friday through Friday night, with
breezing westerly winds, falling temperatures, and snow showers.
Wind gusts up to 50 mph are possible across western NY Friday
afternoon. Accumulating snow is possible, with greatest chances east-
southeast of the Lakes.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
Quasi-zonal flow to troughing will set-up across the Great Lakes
region Saturday through Sunday. Upper level ridging is expected to
move into the region for the start of the next work week. A
potential clipper will move north of the forecast area Saturday
through Sunday. An unsettled period is possible with rain and snow
showers. Colder air may move into the region behind this system,
resulting in cooler weather and snow showers Sunday night into
Monday, before potentially drying out for Tuesday.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
Lake effect snow will continue to weaken this morning with
diminishing impacts.

Off Lake Erie, a plume of light snow northeast of the lake near KBUF
will continue to weaken and settle south, shrinking in coverage with
time. Local MVFR/IFR VSBY will continue within the band until around
daybreak. The snow will end by daybreak, with a plume of MVFR CIGS
in lake effect clouds then moving north across KBUF and KIAG later
this morning before improving to VFR by early afternoon.

Off Lake Ontario, lake effect snow near KART will settle a little
farther south through the pre-dawn hours with improving conditions
at KART. VLIFR VSBY will continue in the band of snow through early
to mid morning before a weakening band of snow moves back north
across KART mid to late morning and then dissipates over the
Thousand Islands by midday. The northward moving band may bring one
more brief period of IFR to KART later this morning before VFR
returns this afternoon.

Dry weather and VFR will prevail this afternoon through most of
tonight with mid level clouds increasing again ahead of an
approaching cold front. A strong 40-50 knot low level jet will
propagate across the eastern Great Lakes tonight. This will bring a
period of low level wind shear to portions of the region where the
surface remains decoupled, and gusty winds at the surface where
mixing occurs across Western NY. The strongest gusts will be found
near and northeast of Lake Erie, with peak gusts in the 30-40 knot
range at KBUF and KIAG overnight.

Outlook...

Wednesday...A period of MVFR/higher terrain IFR ceilings, with a
chance for a few rain/snow showers, especially east of Lake Ontario.

Thursday...VFR with a chance of showers late. Increasing winds.

Thursday night...Deteriorating to MVFR/IFR with rain developing from
west to east. Strong wind gusts, especially in downslope areas.

Friday...Rain changing to snow showers from west to east early.
MVFR/IFR improving to VFR/MVFR in most areas, with lake effect snow
showers bringing local IFR east of the lakes. Very windy.

Saturday...MVFR/VFR in scattered light snow showers.

&&

.MARINE...
Winds will diminish through the early morning hours, but the lighter
winds will not last long. A tightening pressure gradient ahead of an
approaching cold front will bring another round of high end Small
Craft Advisory conditions to Lake Erie and Lake Ontario tonight
through Wednesday. Sustained winds will peak at or just above 30
knots on both lakes, with a small window of potential low end gales
just ahead of the cold front on Wednesday. Winds will briefly
diminish again later Wednesday night through Thursday morning.

Strong low pressure will then move across Ontario and Quebec
Thursday through Friday, with a trailing powerful cold front
crossing the lower Great Lakes late Thursday night. Southerly winds
will increase to near gale force Thursday ahead of the cold front,
then swing around to westerly Friday behind the front with gales
likely on both lakes.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lake Effect Snow Warning until 1 PM EST this afternoon for
     NYZ006>008.
MARINE...Small Craft Advisory until 5 AM EST early this morning for
         LEZ040-041.
         Small Craft Advisory until 4 AM EST early this
         morning for LOZ042.
         Small Craft Advisory until 10 AM EST this morning for
         LOZ043>045.

&&

SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock
SHORT TERM...HSK
LONG TERM...HSK
AVIATION...Hitchcock
MARINE...Hitchcock
Hazardous weather outlook, Dec 16, 12:58 AM EST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
1258 AM EST Tue Dec 16 2025

NYZ001>005-010>014-020-021-170600-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee-
Wyoming-Livingston-Ontario-Cattaraugus-Allegany-
1258 AM EST Tue Dec 16 2025

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong winds are possible Thursday night through Friday. Strong
southerly winds will develop ahead of a strong cold front Thursday
night, then swing around to the west on Friday following the cold
front. Gusts may reach the 40 to 50 mph range at times through the
period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006-170600-
Oswego-
1258 AM EST Tue Dec 16 2025

...LAKE EFFECT SNOW WARNING REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong winds are possible Thursday night through Friday. Strong
southerly winds will develop ahead of a strong cold front Thursday
night, then swing around to the west on Friday following the cold
front. Gusts may reach the 40 to 50 mph range at times through the
period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019-085-170600-
Chautauqua-Southern Erie-
1258 AM EST Tue Dec 16 2025

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong winds are possible Thursday night through Friday. Strong
southerly winds will develop ahead of a strong cold front Thursday
night. Gusts may reach or exceed 60 mph locally along the Lake Erie
shore as strong downslope winds develop off the Chautauqua Ridge.
Winds will then swing around to the west on Friday following the cold
front. Gusts may reach the 40 to 50 mph range Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-170600-
Jefferson-Lewis-
1258 AM EST Tue Dec 16 2025

...LAKE EFFECT SNOW WARNING REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong winds are possible Thursday night through Friday. Strong
southerly winds will develop ahead of a strong cold front Thursday
night through early Friday morning. Gusts may reach or exceed 60 mph
locally along the northern slopes of the Tug Hill Plateau, in the
Black River Valley, and near Fort Drum. Winds will then swing around
to the west on Friday following the cold front. Gusts may reach the
40 to 50 mph range Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ042>045-062>065-170600-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
1258 AM EST Tue Dec 16 2025

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Winds will increase Thursday from the south, veering to westerly
Friday behind a cold front. Winds may reach gale force both days,
with the best chance of gales Friday behind a strong cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-SLZ022-024-170600-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
1258 AM EST Tue Dec 16 2025

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-170600-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
1258 AM EST Tue Dec 16 2025

This Hazardous Weather Outlook is for portions of Lake Erie.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Winds will increase Thursday from the south, veering to westerly
Friday behind a cold front. Winds may reach gale force both days,
with the best chance of gales Friday behind a strong cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 3:13 AM ESTGale WarningBUF34 hr

Nearby

Small Craft Advisories in New York, 2025Every small craft advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.